SINGAPORE - A Court of Three Judges has cleared an Austrian heart and lung surgeon of professional misconduct, overturning his nine-month suspension for injecting a two-year-old patient with the undiluted form of a drug used to temporarily stop the heart during an operation.
In 2007, Dr Uwe Klima, who practised at the National University Hospital, operated on the boy to remedy a rare heart condition. During the operation, he assumed that the syringe handed to him by a nurse contained diluted cardioplegia. Cardoplegia, a medication that slows down the heart so that operations can carried out safely, can be used only after it is diluted.
The boy, now 10, suffered developmental disabilities as a result.
In its written judgment published on Wednesday, the court sympathised fully with the patient and his parents for the adverse medical consequences, but noted that the issue in the present proceedings was whether Dr Klima was guilty of professional misconduct.
The court also suggested that hospitals and Dr Klima himself may want to revisit current protocols relating to the administering of cardioplegia.
When contacted for comment, the boy's father, a 42-year-old construction worker, said through his lawyer that he was disappointed with the court's decision.
He said he hoped all hospitals and surgeons will study the case thoroughly and learn from it. "No child should have to go through what my son has been subjected to."
He had engaged the services of a law firm to seek compensation based on medical negligence.
In 2008, he complained to the Singapore Medical Council (SMC) after he received an anonymous letter detailing the treatments given to his son at NUH.
Dr Klima, who has left Singapore for the United Arab Emirates, appealed to the court after he was found guilty on two charges of professional misconduct by a disciplinary committee.
The committee suspended him for six months for administering undiluted cardioplegia to the patient and three months for delegating another doctor to carry out a follow-up emergency operation on the boy when his condition deteriorated.